Pennsylvania, 2007Winter Storm in Pennsylvania, December 30 to 31, 2007
December 30 to 31, 2007 · NWS BGM · 1 event in 1 county or zone
A low pressure system tracked northeast from the Carolina coast to east of Cape Cod from the afternoon of the 29th through the morning of the 30th. Snow, mixed with sleet at times, spread into northeast Pennsylvania during the evening on Sunday and continued overnight before tapering off Monday morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked northeast from the Carolina coast to east of Cape Cod from the afternoon of the 29th through the morning of the 30th. Snow, mixed with sleet at times, spread into northeast Pennsylvania during the evening on Sunday and continued overnight before tapering off Monday morning. Snowfall amounts ranged around 7 inches in Susquehanna County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 30, 6:29 PM EST, 31 minutes earlier.
Area forecast discussion, Dec 30, 6:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EST SUN DEC 30 2007
.SYNOPSIS...
A STORM WILL MOVE NORTHEAST ALONG THE EAST COAST TODAY INTO
MONDAY...BRINGING SNOW TO THE REGION. AN ARCTIC COLD FRONT WILL
CROSS THE AREA ON TUESDAY... ACCOMPANIED BY MORE SNOW... AND
FOLLOWED BY MUCH COLDER WEATHER.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
INITIAL SHOT OF LIGHT SNOW IS WORKING NORTHEAST ACROSS CENTRAL PA
LATE THIS AFTERNOON. SOME VERY LIGHT SNOW WILL SPREAD ACROSS
NORTHEAST PA THROUGH 5 PM... BUT THIS PROGRESSION WILL LIKELY SLOW
AS THE PRECIPITATION BEGINS TO OUTRUN ITS FORCING. MAIN SHOT OF
LIFT IS STILL EXPECTED TO OVERSPREAD THE AREA THIS EVENING... AND
THIS IS THE TIME WHEN SNOW SHOULD EXPAND ACROSS THE ENTIRE
FORECAST AREA.
THERE IS STILL A CONCERN FOR SOME MIXED PRECIPITATION DURING THE
ONSET OF THIS EVENT ACROSS NORTHEAST PA. THE GFS FORECAST SOUNDING
AT AVP IS WARM ENOUGH TO SUPPORT MIXED PRECIPITATION UNTIL AROUND
06Z. THE NAM... LOCAL ARW AND RUC ARE SOMEWHAT COLDER AND WOULD
CONFINE MIXED PRECIPITATION MAINLY TO AREAS SOUTH OF I-80.
THE BEST FORCING FOR LIFT STILL APPEARS TO BE ACROSS THE
SOUTHEASTERN HALF OF THE FORECAST AREA LATE THIS EVENING THROUGH
ABOUT 09Z WHEN SIGNIFICANT FRONTOGENESIS IS FORECAST TO DEVELOP
CO-LOCATED WTIH REDUCED STABILITY. THIS SHOULD FORCE A BAND OF
MODERATE TO HEAVY SNOW FROM THE NORTHERN POCONOS NORTHEAST INTO
THE CATSKILLS. HAVE GONE WITH A HEAVY SNOW WARNING FOR UP TO 8
INCHES IN THAT AREA. FARTHER TO THE WEST... BANDING SIGNALS ARE
NOT AS IMPRESSIVE... BUT BROAD-SCALE LIFT FOR SEVERAL HOURS SHOULD
STILL BE ENOUGH TO PRODUCE A WIDESPREAD 3 TO 6 INCH SNOW EVENT.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY/...
NEXT SYSTEM WILL PARADE THRU THE FA LATE MONDAY NIGHT THROUGH
TUESDAY. THIS SYSTEM IS CURRENTLY LOCATED OVER PACIFIC NORTHWEST
AND IS PROGGED TO DIVE INTO THE PLAINS OVRNGT. SFC LOW WILL
DEVELOP IN RESPONSE AND CROSS THE OHIO VALLEY...APPCHG WNY BY 12Z
TUESDAY. LATEST NAM GUIDANCE INDICATES H7 LOW WILL CLOSE OFF OVR
FA WITH H5 RMNG FAIRLY OPEN AS IT MVS OVR CENTRAL FA. NAM GUIDANCE
HAS BEEN TRENDING A LITTLE FURTHER SOUTH WITH UPPER FEATURES. NOT
A WHOLE LOT OF DIFFERENCE BTWN NAM AND GFS THUS FAR AS BOTH CLOSE
OF H7 LOW TO SOME EXTENT AND LV H5 FEATURE MORE AS IN OPEN
TROF...ALBEIT GETTING A LITTLE STRONGER AND DEEPER.
SFC LOW IS PROGGED TO TRACK ALONG THE NY/PA BORDER ON TUESDAY. AT
THIS POINT...NAM DIFFERS IN THAT IT TRANSFERS ENERGY MORE TOWARD THE
COAST AND RE-DEVELOPS LOW ALONG ERN SEABOARD WHILE GFS KEEPS A MORE
CONSOLIDATED LOW INLAND. ALL THESE FEATURES WILL COME INTO PLAY
REGARDING SNOWFALL AMNTS. FOR THE TIME BEING...HAVE GONE WITH A
BLEND OF NAM/GFS QPF. BOTH MODELS INDICATE A POSSIBLE DRY SLOT TUE
AFTERNOON AND THIS WILL DEPEND ON HOW FAR SOUTH H5 FEATURE
EVENTUALLY TRACKS. BASED ON POSN OF SYSTEM THUS FAR...HAVE GONE WITH
QPF FROM 0.25-0.50 INCHES FROM 00Z MON-00Z TUE. LESSOR AMNTS
EXPECTED DOWN SOUTH IF DRY SLOT MATERIALIZES WITH HIGHER TOTALS OVR
FINGER LAKES. PART OF THIS MAY BE ENHANCED BY LK EFFECT AS FLOW
TRANSITIONS QUICKLY.
LIMITING FACTOR FOR HIGH SNOWFALL TOTALS WILL BE LACK OF MOISTURE.
EARLIER SYSTEM WILL TAKE A GOOD CHUNK OF THE MOISTURE WITH IT AND
NOT EXPECTING A WHOLE LOT IN THE WAY OF RETURN AHEAD OF THIS NEXT
SYSTEM. THAT BEING SAID THOUGH...COMPROMISE QPF BTWN NAM (MUCH
HEAVIER OF THE TWO) AND GFS WUD STILL YIELD WARNING CRITERIA SNOWS
FROM FINGER LAKES INTO ONEIDA CTY AND POSSIBLE ADVISORY DOWN TO THE
SRN TIER...POSSIBLY ENHANCED DUE TO LAKE EFFECT. CUD SEE A BRIEF MIX
WITH SLEET OVR NEPA WHERE LOWEST AMNTS ARE EXPECTED AS OF NOW. HAVE
OPTED NOT TO ISSUE A WATCH FOR THIS SYSTEM AS OF YET DUE TO ONGOING
WINTER HEADLINES. HOWEVER...WILL PLAY IT UP IN THE HWO FOR POSSIBLE
SIGNIFICANT ACCUMS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MAIN STORY DURING FIRST HALF OF THE EXTENDED PERIOD WILL BE MUCH
COLDER AIRMASS AND LAKE EFFECT SNOW SHOWERS AS UPPER LEVEL LOW
PRESSURE MOVES EAST ACROSS THE AREA AND COLD NORTHWEST FLOW
ENSUES. AT THIS POINT, IT LOOKS LIKE THE FLOW WILL BE SUCH THAT
THE LAKE EFFECT WILL BE PRIMARILY A LONG-LIVED, MULTI-BAND EVENT
TARGETING AREAS SOUTH OF THE LAKES, AND THE FINGER LAKES REGION OF
NEW YORK FROM TUESDAY NIGHT INTO THURSDAY. AFTER THAT, QUICK
MODERATING TREND AS UPPER RIDGE AND HIGH PRESSURE AT SFC MOVE EAST
TO COVER MOST OF THE EASTERN HALF OF THE COUNTRY. TEMPS LOOK TO
REBOUND QUICKLY TO ABOVE NORMAL VALUES BY THE END OF THE PERIOD.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
IFR IN -SN AND CIG SPREADING N QUICKLY INTO NRN PA AND SC NY WITH
AVP DOWN TO IFR ALREADY...BGM AT MVFR. I EXPECT TAFS SITES ELM...BGM AND
ITH TO BE IFR IN -SN BETWEEN 00Z AND 01Z. THE IFR SNOWS AND CIGS
ARE EXPECTED TO REACH SYR AND RME BY 2-3Z. MESOSCALE MODELS
INDICATE STRG LIFTG IN ASSCTN WITH FGEN FRCG AFFECTING NE PA TO EC
NY BETWEEN 03Z AND 09Z SO I HAVE TIMED IN LIFR IN SN TO BGM/AVP AT
THESE TIMES. HEAVIEST SNOW PROGRESSES N IN THIS TIME FRAME SO I
HAVE ELM AND ITH GETTING DOWN TO 3/4SM IN THIS TIME FRAME AND
EVENTUALLY RME AND SYR BETWEEN 06Z AND 11Z. AFTER THE HEAVIEST
SNOW LEAVES THERE WILL BE A GRADUALLY IMPROVEMENT FROM IFR TO MVFR
THEN TO VFR FM S TO N AS THE SNOWS TAPER BY 18Z. AFTER THE SYS
PASSES BY TO OUR NE MON PM...I EXPECT SCT-BKN VFR SC WITH NO
RESTRICTIONS.
WINDS WILL BE FAIRLY LIGHT FROM THE E UNTIL ARND 08-10Z WHEN THEY
SWITCH SW...THEN W BY ARND MID MORNING MON AND REACH CLSE TO 10
KNTS.
MONDAY EVE THROUGH FRIDAY...VFR MOST PLACES MONDAY EVE. ANOTHER CHC
FOR FLIGHT RESTRICTIONS LATE MONDAY NIGHT THROUGH TUESDAY AS
ANOTHER SFC LOW MOVES THRU FROM THE OHIO VALLEY AND SPREADS SNOW
BACK INTO THE AREA. CUD SEE MVFR/IFR RESTRICTIONS AGAIN WITH
ANOTHER CHC FOR HVY SNOW...ESPECIALLY OVR NY TERMINALS. NORTHWEST
FLOW ALONG WITH ARCTIC AIR WILL CONTINUE SNOW SHOWERS AND FLIGHT
RESTRICTIONS THROUGH WEDNESDAY NIGHT BEFORE IMPROVING CONDITIONS
ON THURSDAY AND FRIDAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...SNOW ADVISORY UNTIL 11 AM EST MONDAY FOR PAZ038-039-043-044-
047-048-072.
HEAVY SNOW WARNING UNTIL 11 AM EST MONDAY FOR PAZ040.
NY...SNOW ADVISORY UNTIL 11 AM EST MONDAY FOR NYZ009-015>018-
022>025-036-037-044-045-055-056.
HEAVY SNOW WARNING UNTIL 11 AM EST MONDAY FOR NYZ046-057-062.
&&
SYNOPSIS...MSE/TAC
NEAR TERM...MSE
SHORT TERM...MSE/TAC
LONG TERM...PVB
AVIATION...DJNHazardous weather outlook, Dec 30, 3:48 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EST SUN DEC 30 2007
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-312100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
348 PM EST SUN DEC 30 2007
...SNOW ADVISORY IN EFFECT UNTIL 11 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL END EARLY MONDAY. SNOW SHOWERS WILL DEVELOP AGAIN LATE
MONDAY NIGHT THROUGH WEDNESDAY WITH SEVERAL INCHES POSSIBLE.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLLL FREE AT 1-877-633-6772... OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PAZ043-044-047-048-072-312100-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
348 PM EST SUN DEC 30 2007
...SNOW ADVISORY IN EFFECT UNTIL 11 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL END EARLY MONDAY. SNOW SHOWERS ARE EXPECTED LATE MONDAY
NIGHT INTO WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLLL FREE AT 1-877-633-6772... OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ046-057-062-PAZ040-312100-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-
348 PM EST SUN DEC 30 2007
...HEAVY SNOW WARNING IN EFFECT UNTIL 11 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY SNOW WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL END EARLY MONDAY. SNOW SHOWERS WILL DEVLEOP AGAIN LATE
MONDAY NIGHT THROUGH WEDNESDAY WITH SEVERAL INCHES POSSIBLE.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MSE
Winter Storm, Susquehanna
- When
- December 30, 7:00 PM EST to December 31, 7:00 AM EST
- Where
- Susquehanna forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.821, -75.801 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 5 to 8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, December 30 to 31, 2007$45,000 · 9 events
- Heavy Snow and Winter Weather in New York, December 30 to 31, 200727 events
- Heavy Snow in Vermont, December 30 to 31, 2007$25,000 · 3 events
- Damaging Wind in Georgia, December 30, 2007$25,000 · 60 kt wind · 1 event
- Heavy Snow in New Hampshire, December 30 to 31, 20076 events
- Winter Weather in Pennsylvania, December 30 to 31, 20075 events
- High Wind in Colorado, December 30, 200766 kt wind · 4 events
- Winter Storm and Heavy Snow in New York, December 30 to 31, 20074 events
- Heavy Snow in Vermont, December 30 to 31, 20073 events
- Blizzard in Alaska, December 30, 20072 events
- Winter Weather in New Jersey, December 30 to 31, 20072 events
- Winter Weather in Connecticut, December 30 to 31, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71897.